Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 307, NWS Dodge City, KS

July 20, 2004Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2004, 6:00 PM CDT for Meade County, Seward County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2004, 6:00 PM CDT (23:00 UTC)
Expired
Jul 20, 2004, 7:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:20 PM CDTTSTM WND DMG6 Ssw Meade, KSLARGE COTTONWOOD TREE FELL AND OTHER LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 202300
SVRDDC
KSC119-175-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN SOUTHWEST KANSAS.
  EASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 700 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  KISMET...MOVING NORTHEAST AT 5 MPH.  A SECOND SEVERE THUNDERSTORM  
  WAS INDICATED 10 MILES SOUTHWEST OF MEADE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MEADE COUNTY...
  RURAL AREAS OF EASTERN SEWARD COUNTY...
  HAYNE...
  KISMET...
  MEADE STATE PARK...
  PLAINS CITY...

THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT 
FOR NORTHEASTERN MEADE COUNTY COUNTY.

LAT...LON 3702 10086 3702 10027 3746 10013 3738 10062
      3737 10078
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT TUE JUL 20 2004

.DISCUSSION...

DAYS 1-2...
QUESTIONS THIS CYCLE WILL BE CHANCES FOR CONVECTION IN CONVERGENCE
ALONG SURFACE TROUGH, RESULTANT TEMPERATURES AND FINALLY THE ARRIVAL
OF THE POLAR FRONT ON THURSDAY.

THE DIAGNOSTICS SHOW THE HUGE UPPER RIDGE OVER THE MAJORITY OF THE
WESTERN CONUS WITH A BROAD UPPER TROUGH OVER THE EAST. A STREAM OF
NEARLY TROPICAL MOISTURE CONTINUES TO WEND ITS WAY FROM THE WESTERN
GULF NORTHWARD ACROSS WEST TEXAS INTO EAST COLORADO AND FAR WEST
KANSAS WHERE IT MEETS THE LOW LEVEL LEE TROUGH. H8 DEWPOINTS ARE IN
THE MID TEENS IN THIS AREA AS WELL AS FARTHER EAST ACROSS THE
CENTRAL PLAINS. MORNING SOUNDING ANALYSIS SHOWS A HEALTHY CAP EARLY
ON EVENTUALLY ERODING AWAY SO THAT BY LATE AFTERNOON SOME CONVECTION
MAY BE POSSIBLE INTO THE EARLY EVENING HOURS FORCED BY LOW LEVEL
CONVERGENCE ALONG THE SURFACE TROUGH FROM SOUTH CENTRAL NEBRASKA TO
SOUTHEAST COLORADO. SMALL POPS WILL REMAIN IN PLACE FOR THIS
EVENTUALITY. THE SURFACE TROUGH WORKS EASTWARD ABOUT 50 TO 60 MILES
TONIGHT SO THAT SOME SMALL POPS ALONG IT FOR ISOLATED CONVECTION
WILL CONTINUE THROUGH WEDNESDAY AND INCREASE FOR ENHANCED
INSTABILITY DUE TO DIURNAL HEATING BY AFTERNOON. SOME CLOUD COVER
FROM CONVECTIVE DEBRIS WILL LIMIT SURFACE HIGH TEMPERATURES
WEDNESDAY AND HAVE TRIMMED HIGHS DOWN SLIGHTLY FOR THIS.

WEDNESDAY NIGHT WILL SEE THE SURFACE HOT AIR TROUGH SINK EVEN
FARTHER TO THE SOUTHEAST WITH SMALL CHANCES FOR CONVECTION ALONG IT
REMAINING THROUGH THE NIGHT INTO THURSDAY. THE BIG STORY HOWEVER
WILL BE THE POLAR FRONT ARRIVING FROM THE NORTH IN THE AFTERNOON
FORCED BY A SHORT WAVE TROUGH ALOFT IN THE UPPER FLOW. AS CONVECTION
BREAKS OUT ALONG AND NORTH OF THIS FEATURE WEDNESDAY NIGHT IT WILL
PROVIDE SOME RAIN COOLED AIR NORTH OF THE FRONT WHICH SHOULD FORCE
THE BOUNDARY SOUTH SIMILAR TO WHAT THE ETA AND MESOETA DO. IT MAY
EVEN BE FASTER. AS A RESULT OF THIS, HAVE GONE WITH A 20 DEGREE
SPREAD IN HIGH TEMPERATURES ACROSS MY ZONES FROM NORTH TO SOUTH DUE
TO THE FRONT AND THE ASSOCIATED CLOUDS AND CONVECTION WITH IT.

THE MODELS INITIALIZED FAIRLY WELL WITH THEIR MASS AND MOISTURE
FIELDS AND SEE NO REASON TO DISBELIEVE THEM. THE ETA AND MESOETA
WERE USED FOR THIS FORECAST WITH MINOR CHANGES MADE FOR LOCAL
EFFECTS AND A SLIGHTLY FASTER FRONTAL MOVEMENT.

DAYS 3-7...
LIKE WHAT WAS STATED IN THE NIGHT SHIFT DISCUSSION, THE MODELS ARE
IN GOOD AGREEMENT ON A COOLER, WETTER PATTERN ACROSS THE CENTRAL
PLAINS TOWARD THE END OF THE WEEK. THE WAVE THAT IS NOW MOVING INTO
THE PAC NW WILL GET THE BALL ROLLING, WITH THE WAVE NEAR 50N 160W
HELPING TO BUILD A WEST COAST RIDGE THAT WILL REINFORCE IT. AS FAR
AS SENSIBLE WX FOR MY CWA, THE COLD FRONT WILL DROP THRU LATE
THURSDAY AND WILL CONTINUE TO BE REINFORCED AS SURFACE PRESSURES
RISE OVER THE PLAINS. THIS SHOULD KEEP THE FRONT TO OUR SOUTH INTO
THE WEEKEND WITH SOME POSSIBLE RETREAT BACK TO THE NORTH BRIEFLY ON
SUNDAY. THEN ANOTHER POTENT WAVE ROUNDS THE WESTERN RIDGE AND DIVES
INTO THE PLAINS EARLY NEXT WEEK WITH YET ANOTHER PUSH OF COOLER AIR.
I AM NOT BUYING INTO THE MOS WARMING TREND TOWARD CLIMO EARLY NEXT
WEEK. I DONT SEE HOW TEMPS WILL CLIMB CLOSE TO 90 ON MONDAY AND
TUESDAY WITH 850MB TEMPS DICTATING 60S AND 70S FOR HIGHS MONDAY.
THIS IS WHERE THE HUMAN FORECASTER CAN ADD VALUE TO THE FORECAST. AS
FOR POPS, THE BEST CHANCES FOR RAINFALL WILL BE WITH THE FRONTAL
PASSAGE THUR PM AND AGAIN ON SUNDAY PM WITH THE APPROACHING WAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC  69  94 68 93 / 20 30 30 40
GCK  67  94 66 85 / 20 30 30 40
EHA  65  92 65 93 / 30 30 30 30
LBL  68  93 68 94 / 30 30 30 30
HYS  71  94 66 80 / 30 30 30 40
P28  72 100 70 94 / 10 20 30 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

JOHNSON/LACY
Hazardous weather outlook, Jul 20, 5:00 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUL 20 2004

KSZ030-031-043>046-061>066-074>081-084>090-211000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TODAY WILL BE QUITE HOT, WITH MAXIMUM TEMPERATURES REACHING THE 100
TO 105 DEGREE RANGE NORTHEAST OF A GARDEN CITY TO COLDWATER LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Jul 20, 5:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 S FOWLER              37.34N 100.20W
07/20/2004  1.00 INCH        MEADE              KS   TRAINED SPOTTER

&&

15
Local storm report, Jul 20, 6:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             2 S KISMET              37.18N 100.70W
07/20/2004  1.00 INCH        SEWARD             KS   PUBLIC

&&

15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:15 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jul 20, 5:57 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Jul 20, 6:28 PM CDTSevere Thunderstorm WarningDDCNess62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.